Hail, Edwards
- When
- June 12, 5:57 PM CST
- Where
- Edwards County, 3.07 mi WSW of Rocks Spgs Arpt
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.940, -100.220
An upper level low and surface cold front moved through South Central Texas producing thunderstorms. These storms produced a few tornadoes and damaging wind gusts across many areas of South Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low and surface cold front moved through South Central Texas producing thunderstorms. These storms produced a few tornadoes and damaging wind gusts across many areas of South Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 12, 5:36 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 636 PM CDT THU JUN 12 2014 .AVIATION... ISOLD STRONG CONVECTION OVER THE HILL COUNTRY AND EDWARDS PLATEAU MAY ONLY AFFECT KDRT...BUT THE CHANCES ARE SMALL SO ONLY USED VCTS MENTION AT THIS TIME. SHORT RANGE MODELS STILL INDICATED A SQUALL LINE MAY DEVELOP AND MOVE SOUTH ACROSS THE I-35 SITES LATE TONIGHT...BUT SINCE ACTUAL DEVELOPMENT IS LAGGING...ONLY KEPT MENTION OF THIS IN THE KAUS TAF BUT NOT FOR KSAT/KSSF. OTHERWISE... EXPECT MVFR STRATUS AGAIN FROM ROUGHLY 07-14Z...THEN VFR THE REST OF THE FORECAST PERIOD. ALSO LEFT OUT MENTION OF TSRA FOR FRIDAY...BUT MAY HAVE TO INCLUDE IT FOR THE I-35 SITES IN FUTURE TAF ISSUANCES. && .PREV DISCUSSION... /ISSUED 415 PM CDT THU JUN 12 2014/ UPDATE... RAN A QUICK UPDATE TO ACCOUNT FOR TORNADO WATCH 288. UPDATED PRODUCTS HAVE BEEN SENT. HAMPSHIRE PREV DISCUSSION... /ISSUED 348 PM CDT THU JUN 12 2014/ SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... CONVERGENCE ZONE OVER ROUGHLY A PANDALE TO JUNCTION TO LLANO LINE AS A RESULT OF OUTFLOWS FROM STORMS FROM THURSDAY NIGHT. THIS AREA WILL LIKELY BREAK OUT WITH STRONG TO SEVERE THUNDERSTORMS AS A SHORTWAVE MOVES THROUGH W TX LATE THIS AFTERNOON INTO THIS EVENING. A BROADER SHORTWAVE TO THE NORTH WITH AN ASSOCIATED COLD FRONT WILL ALSO ENHANCE STORM POTENTIAL LATE TONIGHT WITH HIGH RES MODELS CONSISTENTLY SHOWING CLUSTERS OF STORMS DROPPING S/E FROM NORTH TX INTO CENTRAL TX LATER THIS EVENING. CAPES AT OR ABOVE 4000 J/KG AND MODERATE SHEAR SHOULD COMBINE WITH THE SURFACE FOCUS TO PROVIDE THE INGREDIENTS AVAILABLE TO PROMOTE SEVERE STORMS...A FEW CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO. BACKED SURFACE WINDS NORTH OF THIS BOUNDARY COULD MEAN THE THREAT FOR TORNADOES COULD CONTINUE WELL INTO THE EVENING...POSSIBLY BEING BOOSTED BY THUNDERSTORMS MOVING INTO THE AREA THAT WOULD ORIGINATE FROM THE COLD FRONT TO THE NORTH. HEAVY RAIN THREATS ARE EXPECTED TO BE SECONDARY...AS PROGRESSIVE STORM MOTIONS OVER 25 MPH ARE EXPECTED AND THE LOW LEVEL INFLOW ENVIRONMENT IS NOT IDEAL FOR THE FORMATION OF AN MCS. THIS OPINION IS FORMED BASED ON THE SPORADIC LOCATIONS OF THE 850 MB THETA-E FIELDS WHICH SHIFT WESTWARD AS THE STORMS SHIFT EAST. A FEW LINGERING THUNDERSTORMS WILL LAST THROUGH THE NIGHT AND BE CAPABLE OF PRODUCING SOME SPOTTY DOWNPOURS EAST OF I-35 CORRIDOR BEFORE STABILITY ATTEMPTS TO TAKE OVER AGAIN FOR FRIDAY FRIDAY NIGHT. LONG TERM (SATURDAY THROUGH THURSDAY)... A FLATTENED UPPER RIDGE AXIS WILL REMAIN NEAR THE FORECAST AREA AND COULD BE TROUBLESOME ON POPS AND TEMPS IN THE LATER PERIODS. THE NARROWNESS OF THE RIDGE MEANS THERE IS A GOOD CHANCE THAT SOME OF THE MOISTURE FROM HURRICANE CRISTINA COULD GET ENTRAINED INTO THE SYSTEM. THE CANADIAN AND ECMWF ALREADY APPEAR TO BE HEDGING THEIR BETS WITH THE ECMWF MID LEVEL PATTERNS LOOKING VERY UNSTABLE OVER SOUTH TX IN THE EARLY TO MIDDLE PART OF NEXT WEEK. A CANADIAN/GFS BLEND IS PREFERRED FOR NOW SO AS NOT TO STRAY TOO FAR FROM THE IDEA THAT THE RIDGE AXIS CAN HOLD TOGETHER AND KEEP US DRY. BLENDED GUIDANCES WERE ADOPTED FOR TEMPERATURES AND SOME SLIGHT CHANCE POPS WERE THROWN IN FOR MAINLY MONDAY INTO TUESDAY. CLIMATE... DRT RECORDS IN JEOPARDY DATE HIGH YEAR 06/12 106 2001 06/13 105 1960 && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 91 73 92 72 / 60 20 10 - - AUSTIN BERGSTROM INTL AIRPORT 73 90 71 92 71 / 60 20 10 - - NEW BRAUNFELS MUNI AIRPORT 74 92 72 93 72 / 40 20 10 - - BURNET MUNI AIRPORT 72 88 71 90 70 / 60 20 10 - - DEL RIO INTL AIRPORT 78 99 76 100 76 / 30 10 10 - 20 GEORGETOWN MUNI AIRPORT 72 88 71 90 71 / 60 20 10 - - HONDO MUNI AIRPORT 75 94 73 95 72 / 30 10 - - - SAN MARCOS MUNI AIRPORT 74 91 73 92 72 / 40 20 10 - - LA GRANGE - FAYETTE REGIONAL 76 91 73 92 73 / 40 30 - - - SAN ANTONIO INTL AIRPORT 75 93 74 93 73 / 30 20 - - - STINSON MUNI AIRPORT 76 94 74 95 74 / 30 20 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL NOON CDT FRIDAY FOR THE FOLLOWING COUNTIES: DIMMIT...KINNEY...MAVERICK...VAL VERDE...ZAVALA. && MESOSCALE/AVIATION...26 SYNOPTIC/GRIDS...99 PUBLIC SERVICE/DATA COLLECTION...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 105 PM CDT THU JUN 12 2014 TXZ171>173-183>194-202>209-217>225-228-131100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 105 PM CDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS INCREASING CONFIDENCE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING MAINLY NORTH OF INTERSTATE 10 AND ALONG THE INTERSTATE 35 CORRIDOR NORTHEAST OF SAN ANTONIO. THE INTERACTION OF A DESTABILIZING ATMOSPHERE WITH A SOUTHEASTWARD MOVING COLD FRONT AND A DRY LINE OVER WEST CENTRAL TEXAS IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON. THESE STORMS WILL HAVE A TENDENCY TO BECOME INTENSE TO SEVERE AS THEY MOVE ON A GENERAL EAST TO SOUTHEAST TRACK ACROSS THE NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS. MAIN IMPACTS WITH THESE POTENTIAL SEVERE STORMS WILL BE DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES. A HEAT ADVISORY IS IN EFFECT UNTIL NOON CDT FRIDAY FOR PARTS OF THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS. TEMPERATURES AND HEAT INDICES TO REACH THE 105 TO 110 DEGREE RANGE. MINIMUM TEMPERATURES ONLY FALLING TO AROUND 80 DEGREES. ELSEWHERE...HEAT INDEX VALUES TO RANGE FROM 100 TO 106 THIS AFTERNOON FROM THE HILL COUNTRY EASTWARD ACROSS THE I 35 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... HEAT INDEX VALUES TO RANGE FROM 100 TO 106 FRIDAY AFTERNOON FROM THE RIO GRANDE PLAINS TO SAN ANTONIO AND ALONG THE I 35 CORRIDOR TOWARDS AUSTIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO THE EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT THU JUN 12 2014
TXZ186-188-122245-
GILLESPIE-KERR-
441 PM CDT THU JUN 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
SOUTHWESTERN GILLESPIE COUNTIES UNTIL 545 PM CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEGOVIA...OR 16 MILES
SOUTHEAST OF JUNCTION...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOUNTAIN HOME...
HUNT...
WALTONIA...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3024 9915 3003 9930 3027 9970 3030 9969
3030 9930
TIME...MOT...LOC 2141Z 296DEG 32KT 3030 9954The Laughlin AFB radar (KDFX), 74 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
23 thunderstorm wind, 6 hail, 2 tornado, 2 funnel cloud. Local standard time, as filed.
A thunderstorm produced one inch hail and estimated wind gusts of 40 mph that caused some tree damage.
A thunderstorm produced wind gusts estimated at 60 to 70 mph that downed several good size trees and limbs up to six inches in diameter.
A thunderstorm produced a tornado that produced EF0 damage. The tornado touched down near County Road 208 and caused damage to some hardwood trees with estimated maximum winds of 75 mph.
A thunderstorm produced a tornado that caused EF2 damage near Shady Grove. The tornado initially touched down north of FM 963 near Bar D Trail. It damaged a wind mill, a metal barn, and uprooted numerous trees. A single family house lost numerous Spanish style tile shingles from its roof. This damage was rated EF1. The tornado then moved to the southwest where there was EF2 damage to a house to the east of FM 1174 about 0.5 miles south of the intersection with FM 963. This house was moved off of its foundation about 100 yards to the south-southwest. Five people in the house sheltered in the bathroom and had only minor cuts and scrapes. The tornado then caused tree damage on the west side of FM 1174 before lifting. Maximum winds were estimated at 125 mph.
A thunderstorm produced wind gusts estimated at 50 mph that blew the top off a weak Cedar Elm tree and downed several six inch diameter branches.
A thunderstorm produced wind gusts estimated between 60 and 70 mph that blew the tops off of portions of barns and horse stalls.
Several funnel clouds were spotted out of thunderstorms in Uvalde County.
Thunderstorms produced wind gusts estimated at 75 mph that peeled back a portion of a metal roof, blew over a 10 inch Cedar Elm, and tore 10 inch diameter branches off trees.
A thunderstorm produced wind gusts estimated at 60 mph that downed numerous trees and damaged one house off Highway 1174 near Joppa.
A thunderstorm produced wind gusts estimated at 65 mph that blew down a wood privacy fence, a large Arizona Ash, a large Red Oak, and many six inch diameter tree branches.
A thunderstorm produced wind gusts measured at 66 mph.
Several funnel clouds were observed from thunderstorms in Travis County.
A thunderstorm produced wind gusts estimated at 60 to 70 mph that downed numerous trees, power poles, damaged a grain silo north of Uvalde, overturned several train cars in Uvalde, overturned some airplanes at the Uvalde Airport, and caused power outages.
A thunderstorm produced wind gusts estimated at 80 mph that blew 20 percent of the composition shingles off the roof of a house.
A thunderstorm produced wind gusts estimated at 75 mph that blew the roof off of a house.
A thunderstorm produced wind gusts estimated at 70 mph that damaged several roofs and blew down many large trees.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down numerous trees and rows of fences.
A thunderstorm produced wind gusts estimated of at least 85 mph that tore the roofs off of two houses, blew the front porch of a house into another yard, and blew very large trees down onto houses. Debris was found several streets away.
A thunderstorm produced wind gusts estimated at 60 mph that damaged a 40 year old Cedar Elm and tore six inch diameter branches off of Oaks.
A thunderstorm produced wind gusts estimated at 60 mph that tore five inch diameter branches off of some Lace Bark Elms.
A thunderstorm produced wind gusts estimated at 70 mph that caused major damage to a warehouse near Seguin.
A thunderstorm produced wind gusts estimated at 60 mph that blew over several very large trees.
A thunderstorm produced wind gusts estimated at 70 mph snapped and uprooted multiple large trees and blew a wood fence approximately 30 yards.
A thunderstorm produced wind gusts estimated at 65 mph that uprooted large trees, snapped four inch diameter tree limbs, and damaged the roof of a barn.
A thunderstorm produced a microburst with wind speeds estimated at 60 mph. This microburst moved 300 lb. patio furniture, potted plants, and large shrubs all in different directions.
A thunderstorm produced wind gusts estimated at 60 mph that blew down an eight inch diameter China Berry, a five inch diameter Elm, and many tree limbs.
Thunderstorms produced wind gusts estimated at 60 mph that blew down numerous trees and power lines between Kyle, Buda, and Dripping Springs.
A thunderstorm produced wind gusts estimated at 60 mph that blew trees onto power lines causing power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529417, 529418, 529419, 529420, 529421, 529422, 529454, 529456, 529423, 529424, 529425, 529426, 529427, 529428, 529429, 529430, 529431, 529458, 529433, 529434, 529436, 529437, 529438, 529439, 529440, 529441, 529442, 529444, 529446, 529447, 529448, 529449, 529450.